Multaq Liver Injury Side Effects: Updates From FDA And Health Canada In March 2011
A New Multaq Liver Warning Is Added To Label In U.S. And A "Dear Doctor" Letter Is Sent Out In Canada
In mid-March 2011 there were two developments concerning an association, and possible link, between the heart drug Multaq (dronedarone) and various liver side effects.
First, on March 11, 2011 the FDA approved a change to the Multaq Prescribing Information -- also known as the package insert or label. In accordance with what the FDA and Sanofi-Aventis said in January 2001 about this emerging drug safety issue, there is now a warning about various types of liver injury -- such as drug-induced hepatitis, liver damage, liver failure, and liver transplants -- that have been associated with Multaq use.
From the "Warnings and Precautions" section, here is the new "Liver Injury" warning:
5.2 Liver Injury
Hepatocellular liver injury, including acute liver failure requiring transplant, has been reported in patient s treated with MULTAQ in the post-marketing setting. Advise patients treated with MULTAQ to report immediately symptoms suggesting hepatic injury (such as an orexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching). Consider obtaining periodic hepatic serum enzymes, esp ecially during the first 6 months of treatment. It is not known whether routine periodic monitoring of serum enzymes will prevent the development of severe liver injury. If hepatic injury is suspected, promptly discontinue MULTAQ and test serum enzymes, aspartate aminotransferase (AST), alanine aminotransferase (ALT) and alkaline phosphatase, as well as serum bilirubin, to establish whether there is liver injury. If liver injury is found, institute appropriate treatment and investigate the probable cause. Do not restart MULTAQ in patients without another explanation for the observed liver injury.
Next, on March 15, 2011 Health Canada issued this MedEffect e-Notice, "Multaq (dronedarone) - Updated Safety Information in Regards to Hepatocellular Liver Injury - Sanofi-aventis Canada Inc." to let the public know about reports of adverse reactions involving Multaq:
During the 16 months following initial launch of Multaq (July 20th, 2009), 155 post-marketing cases (87 serious cases) reporting hepatobiliary adverse events, including rare cases of hepatic failure, have been received. Multaq is indicated for the treatment of patients with atrial fibrillation.
Further, Health Canada posted on their web site two new documents with Multaq safety information from Sanofi-Aventis: (1) a Public Communication for patients; and, (2) a so-called "Dear Doctor" letter for health care professionals.
Multaq was approved in July 2009 for the treatment of certain heart rhythm disorders.
Go to Free Multaq Case Evaluation form >>
Read more on the Multaq Information Page >>